New here need advice :( please help Emagality topiramate amitriptyline

Hello Everyone, My name is Brian and I am a 39 year old male from California. 4 years ago i suffered a migraine but at the time i did not know what it was… it was the painful type but after about 2-3 months it went away on its own… the pain was very very bad. I remember thinking i would need to quit my job if it didn’t get better but i pushed through because my son was just born and my family really needed the money.

Fast forward to 03-05-2022 I was under a lot of work stress and all i remember was the rooming spinning and since than it never stopped. After seeing doctor after doctor they have determined i am suffering from VM or MAV. not sure if there is a difference.

here is my problem… my original neurologist put me on 25mg topiramate 1 morning 1 night but after a week he added 10mg of amitriptyline which got bumped up to 20mg after 1 week. After being on Topamax for about 4 week and amitriptyline for 3 weeks my original neuro sent me to get a 2nd opinion to a ENT/Neuro who specializes in VM in my area because my condition was improving very slowly. The 2nd Neuro ended up giving me a shot of Emagality and told me to stop taking amitriptyline and taper off topamax in the next 4 days… Initially i felt pretty good after the shot but now that i am 4 days off amitriptyline my head pressure is back and i fear my vertigo will get worse… Any thoughts on what i should do?? Should i stay on topamax and amitriptyline?

I’ve been reading stories of people that recover… do they mean recover meaning dependent on meds? Im stumped on how i got like this… prior to march i was completely fine… I am struggling to make this post :frowning:

It sounds like you have withdrawal symptoms. I am currently coming of Pizotifen medication and I had bad nausea for a few days, with day 3 and 4 being the worst. If my theory is right and you do have withdrawal symptoms, then just wait it out. There are a few posts on withdrawal symptoms on this forum, you might want to check them out.

Welcome to the forum!

How long does withdraws usually last? Does anyone know the efficacy of Emgality on MAV? I haven’t been to work in 6 weeks and I’m about to lose it all :frowning: I got 2 little ones that depend on me and I am freaking out. Aren’t migraines supposed to come and go? if so why am i dizzy so much?

Hi Brian and sorry to hear of your plight. It’s not an unusual story I’m afraid not that that’s much help to you currently I know. You’ve been very lucky to obtain a prompt diagnosis and treatment. VM or MAV (not much difference in practical terms) is rarely understood and diagnosed as quickly. Trouble is, IMO, looks maybe as if your case could be suffering from ‘too much too soon’ syndrome. Everything about VM usually moves at a much more steady pace. For instance until very recently it was common practice to slowly introduce drugs one at a time and wait and watch each for several months to gauge success for unlike modern life VM rarely moves quickly. It’s very hard to sum the condition sum to a newcomer but I would like to offer the following comments/suggestions.

Don’t think of VM as you might a straight migraine. It’s is its own entity. It can and does often last months once chronic, as yours appears to be by mention of the constant symptoms. You need to do some research to really understand the concept. That should allow you to pace and plan and help avoid too much ‘freaking out’. Accepting that your have VM and making the necessary lifestyle adjustment (you talk of job changes, excessive stress etc) is often half the battle.

All the drugs you mention are good preventatives to try. Each of any of them could well, in the course of time, offer good control over your symptoms. Different people respond to different drugs. It’s not possible to predict outcome other than by individual trial and error. You can research each using the Search facility.

There’s much debate over the meaning of ‘recover’ in context of VM. Most people here accept good control over symptoms on drugs as being ‘recovered’. Some people find they are able to leave off drugs after a few months and no longer need them. Sometimes the condition returns at a later date. Sometimes not. VM is a chronic condition the predisposition for which does not ‘go away’. You could worry yourself sick wondering how you got like this but you will never obtain a definite answer. Stress is probably one major enemy to VM but there’s no one right proven answer. Medics have yet to find any proven cause.

Hope this link might set you on the right path towards understanding what’s happening. Good luck with your journey.

WIll i ever feel the same without meds? I’ve been off amtriptyline for 5 days and my resting heart rate still sits at 100bpm! :frowning:

my symptoms were the worst in the first week… i couldn’t even use the computer for 10 seconds without feeling really sick… but every week I’ve gotten better… i am now able to use the computer 10 mins or so… i really hope that i make a full recovery like i did with my other migraine because my family can’t afford for me not to work. I’m used to working on the computer 8 hours a day. :frowning: My doctor who is on the list of “good” doctors here thinks i’ll make a full recovery but after what i’ve been through in the past month im very scared.

the vertigo for me is bad when i close my eyes… or try to rest… is that common thing for MAVers?

my heart goes out to you. it is especially hard to be the breadwinner of the family and also have this condition. I can’t work and all the responsibility is put on my husband. Someone on here recently posted about www.migraineworldsummit.com. I’m listening to all the interviews now. It’s a vast wealth of information. It’s a nominal fee to access, but it’s more than worth It…all the best :slight_smile:

Thank you amy… my condition seems to be improving day by day… i hope to be back to work soon :sob:. The brain zap migraines lasted about 2-3 months 4 years ago… and mysterious went away with no medication or special diet.

Emgality, migraine diet, exercise, vitamins and neck massages this time around all seem to be streamlining my recovery… few weeks ago i could not even use my phone to type this message out.

6 posts were merged into an existing topic: Brian’s diary